Michigan, 2024

Tornado and Hail in Michigan, May 7, 2024

May 7, 2024 · NWS GRR · 5 events in 4 counties and zones

Severe thunderstorms developed during the evening hours of May 7th, resulting in several reports of damaging wind gusts and large hail. An EF-2 tornado struck southern Kalamazoo county as well resulting in twelve injuries and hundreds of millions of dollars in damage to area homes and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$51 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed during the evening hours of May 7th, resulting in several reports of damaging wind gusts and large hail. An EF-2 tornado struck southern Kalamazoo county as well resulting in twelve injuries and hundreds of millions of dollars in damage to area homes and businesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 7, 2:19 PM EST, 2 hours 13 minutes earlier. Its key messages:

  • Stormy this evening, chance of rain Wednesday night
  • Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 2:19 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
319 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Stormy this evening, chance of rain Wednesday night

- Rain Expected Thursday and Saturday

&&

.DISCUSSION...
Issued at 318 PM EDT Tue May 7 2024

- Stormy this evening, chance of rain Wednesday night

The forecast is progressing as expected and severe storms are a
distinct possibility the rest of this afternoon and evening.

Radar shows the initial push of showers/non-severe storms has
migrated to the eastern cwa and clearing is rapidly filling in
behind it across the southwest cwa. Destabilization is rapidly
occuring and as a strong short wave moves closer, severe storms
have developed over northeast IL and are moving northeast toward
Lower MI.

SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear
greater than 60 kts across northeast IL. Severe storms will
continue to develop to the southwest through early evening and
move into the cwa and all severe hazard types are possible: hail,
wind, tornadoes. Areas south of I-96 have the highest risk for
severe storms, but all of the cwa has a chance. The severe threat
will end after 10 pm as the short wave axis rotates north out of
the cwa.

Wednesday will be dry with weak ridging moving into the cwa.
However, it will be short lived as the rest of the upper trough
pivots through the state beginning Wednesday night.

Highs will be in the 70s Wednesday and lows in the 40s Wednesday
night.

- Rain Expected Thursday and Saturday

Rainfall begins early Thursday morning and continues into the day
Thursday as a low-pressure system tracking through the Ohio Valley,
aided by a mid-level wave, sends a band of deformation rainfall
across the area. Highest rain potential will be across southwest
lower Michigan closer to the low's track with better FGEN. Rain
chances are lower across Central Region as its further away from the
better forcing. Can't rule out a bit of thunder given 6-7C mid-level
lapse rates but chances are low and would mainly be limited to near
and south of I94 if at all.

Shortwave ridging and an area of high pressure keep Friday dry
across the area. Highs will warm into the low 60s. Our next chance
of rain is Saturday as a shortwave sends a surface low near Lake
Michigan. Could see some diurnal enhancement to shower activity as
the upper-level cold pool moves overhead with steeper mid-level
lapse rates supporting thunder chances. Best rain chances will be
across the southwest half of the CWA between the low track and placement
of the upper-level cold pool.

Predictability then decreases going into the start of next week as
model spread in the upper-level pattern increases. Showers may
continue into the start of next week but low confidence in when they
will end.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 118 PM EDT Tue May 7 2024

Line of showers with a few embedded thunderstorms will be just
clearing the terminals near 18z. Additional thunderstorm
development is likely with this afternoon and evening, especially
near and south of GRR. Thunderstorms bring the potential of
locally IFR conditions and gusty winds and hail. Have added VCTS
along with a TEMPO group for the highest confidence window. A few
hours of MVFR cigs is possible post showers and storms near I96
before skies become MVFR with the exception of MKG who should keep
MVFR until tomorrow morning. Southeast winds become southwest
tonight into tomorrow generally 7-12 knots and locally higher in
TSRA.

&&

.MARINE...
Issued at 318 PM EDT Tue May 7 2024

The main threat for boaters tonight are severe storms with large
hail and strong winds. Additionally, as dewpoints climb into the
lower 60s areas of fog will develop.

Wednesday looks less chaotic as the fog will dissipate and storms
are not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...04/Thomas
AVIATION...Thomas
MARINE...04
Hazardous weather outlook, May 7, 3:16 AM EST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
416 AM EDT Tue May 7 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with damaging wind gusts, large hail, or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

LMZ844>849-080800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with briefly stronger wind gusts or large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves on Lake Michigan may be hazardous to small craft
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
May 7, 4:32 PM EST to 4:42 PM EST
Where
Van Buren County, 2.76 mi S of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
42.080, -85.970

Several trees were uprooted and snapped off near Decatur and large hail was reported as well.

Tornado, Kalamazoo

When
May 7, 4:55 PM EST to 5:17 PM EST
Where
Kalamazoo County, 0.86 mi SE of Texas Corners to 2.47 mi S of East Comstock
Rating
EF2
Path length
10.86 mi
Path width
300 yd
Injuries
12 direct, 0 indirect
Property damage
$50 million
Reported by
NWS Storm Survey
Coordinates
42.190, -85.670

An EF-2 tornado touched down near the intersection of South 10th Street and West R Avenue and traveled east northeast for around 11 miles until it lifted north of East N Avenue just west of 31st street. Many homes, including two mobile home parks, were severely damaged. Over 500 homes were impacted, 305 of which were in Portage. Twenty three of those homes were destroyed. A number of businesses had significant damage. Thousands of trees were either snapped or uprooted. A large section of the roof of an industrial warehouse also collapsed near the Kalamazoo/Battle Creek international airport. Twelve people were injured. There were no fatalities.

Hail, Kalamazoo

When
May 7, 5:01 PM EST to 5:05 PM EST
Where
Kalamazoo County, 2.07 mi S of Oakwood
Measured
2 in hail
Property damage
$500,000
Reported by
Public
Coordinates
42.220, -85.620

Hail up to two inches in diameter was reported in and near Oakwood.

Thunderstorm Wind, Calhoun

When
May 7, 5:14 PM EST
Where
Calhoun County, 0.86 mi SW of Tekonsha
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.090, -84.990

Numerous trees and power lines were blown down in and near Tekonsha.

Hail, Muskegon

When
May 7, 5:23 PM EST to 5:25 PM EST
Where
Muskegon County, 3.77 mi WNW of Montague
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.440, -86.440

Seven eighths inch diameter hail was reported near Montague.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184854, 1184863, 1184859, 1184856, 1184858.